Illinois, 2003Tornadoes and Hail in Illinois, April 4, 2003
April 4, 2003 · NWS ILX · 42 events in 19 counties and zones
31 hail, 6 tornado, 5 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $350,000
- Crop damage
- None recorded
- Events
- 42
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 4, 9:40 AM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Apr 4, 9:40 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
940 AM CST FRI APR 4 2003
UPDATE TO FORECAST NEEDED.
LATEST 15Z SFC ANALYSIS PLACES SFC LOW PRESSURE IN WESTERN ILLINOIS
WITH SFC WARM FRONT ACROSS CENTRAL ILLINOIS WITH SFC COLD FRONT
SOUTHWEST INTO SOUTHERN PLAINS STATES. LATEST 1515Z IR SATELLITE
PLACES PLENTY OF LOW AND MID CLOUDS ACROSS GREAT LAKES SOUTHWEST
INTO MS VALLEY. LATEST 1530Z KILX RADAR PLACES SHOWERS AND TSTMS
FROM NEAR BMI SOUTH TO PANA. EXPECT ADDITIONAL SHOWERS AND TSTMS TO
DEVELOP ACROSS CWA. WILL ADJUST WORDING AND TEMPERATURES SLIGHTLY
ACROSS CWA.
.ILX...NONE.
13
Hazardous weather outlook, Apr 4, 10:55 AM CST, 2 hours 5 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-051200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1055 AM CST FRI APR 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
EAST CENTRAL AND SOUTHEAST ILLINOIS...MAINLY ALONG AND EAST OF AN
EFFINGHAM TO DANVILLE LINE. SURROUNDING THE MODERATE RISK THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING OVER MUCH OF CENTRAL ILLINOIS. MAINLY ALONG AND EAST OF A
JACKSONVILLE TO PEORIA LINE. THUNDERSTORMS MAY PRODUCE LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. THE THREAT FOR
SEVERE WEATHER SHOULD DIMINISH FROM WEST TO EAST BEFORE MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS WILL BE POSSIBLE OVER MAINLY EASTERN ILLINOIS SUNDAY
AFTERNOON INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND INTO THE
EVENING ACROSS PARTS OF CENTRAL AND SOUTHEAST ILLINOIS.
13
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:
HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)
In the hours before
Local storm report, Apr 4, 8:44 AM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
844 AM CST FRI APR 4 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0718 AM CAMDEN IL WIND DAMAGE
04/04/03 SCHUYLER ROOF BLOWN OFF
SHED...LIGHT POLE BLOWN
DOWN...LARGE TREE LIMBS
DOWN...70 MPH ESTIMATED
WIND GUST...1 INCH HAIL.
FROM COUNTY ESDA.
0759 AM 1 NW FAIRVIEW IL WIND DAMAGE
04/04/03 FULTON TREES DOWN...POWER
OUTAGES. FROM COUNTY ESDA.
GOETSCHEvent by event
31 hail, 6 tornado, 5 thunderstorm wind. Local standard time, as filed.
Hail, Vermilion
- When
- April 4, 1:00 PM CST
- Where
- Vermilion County, Bismarck
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.150, -90.017
Hail, Schuyler
- When
- April 4, 1:30 PM CST to 1:50 PM CST
- Where
- Schuyler County, Camden
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.100, -89.983
Hail, Menard
- When
- April 4, 2:04 PM CST
- Where
- Menard County, Oakford
- Measured
- 1.5 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.100, -89.933
Hail, Tazewell
- When
- April 4, 2:13 PM CST
- Where
- Tazewell County, East Peoria
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.400, -89.683
Hail, Mason
- When
- April 4, 2:20 PM CST to 2:30 PM CST
- Where
- Mason County, 2 mi S of Saidora
- Measured
- 2 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.500, -89.600
The largest hail stones fell in the Kilbourne area.
Hail, Cass
- When
- April 4, 2:29 PM CST
- Where
- Cass County, 6 mi NE of Chandlerville
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.733, -89.117
Thunderstorm Wind, Mason
- When
- April 4, 2:30 PM CST
- Where
- Mason County, Kilbourne
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.183, -89.583
Several trees were blown down on Illinois Route 97 in Kilbourne.
Thunderstorm Wind, Menard
- When
- April 4, 2:34 PM CST to 2:49 PM CST
- Where
- Menard County, 1 mi W of Oakford
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.150, -89.483
Thunderstorm winds blew a car off the road. No injuries were reported. Also, a utility pole was snapped off 3 miles north of Greenview.
Hail, Menard
- When
- April 4, 2:36 PM CST
- Where
- Menard County, 2 mi E of Oakford
- Measured
- 2 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.267, -89.233
Hail, Tazewell
- When
- April 4, 2:40 PM CST
- Where
- Tazewell County, 3 mi W of Green Vly
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.183, -89.400
Hail, Tazewell
- When
- April 4, 2:56 PM CST
- Where
- Tazewell County, 3 mi E of South Pekin
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.583, -89.950
Hail, Woodford
- When
- April 4, 3:05 PM CST
- Where
- Woodford County, 1 mi E of Secor
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.317, -89.167
Hail, Logan
- When
- April 4, 3:05 PM CST to 3:07 PM CST
- Where
- Logan County, New Holland
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.667, -89.850
Tornado, Logan
- When
- April 4, 3:08 PM CST to 3:09 PM CST
- Where
- Logan County, 6 mi W of Lincoln
- Rating
- F1
- Path length
- 1 mi
- Path width
- 30 yd
- Property damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.867, -89.917
A tornado touched down 6 miles west of Lincoln. It damaged a garage and the roof of a home it was attached to. Also, several trees were blown down and a grain bin was blown into a barn. It was on the ground for a mile before lifting and dissipating. No injuries were reported.
Tornado, Logan
- When
- April 4, 3:11 PM CST
- Where
- Logan County, 1 mi N of Atlanta
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- STORM CHASER
- Coordinates
- 38.833, -88.500
A tornado briefly touched down in a field just north of Atlanta. No damage or injuries were reported.
Thunderstorm Wind, Logan
- When
- April 4, 3:12 PM CST to 3:17 PM CST
- Where
- Logan County, 3 mi NW of Lincoln
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $300,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.267, -87.600
A microburst began on the northwest side of Lincoln near the intersection of Illinois Route 10 and I-55 and quickly moved east across the northern portions of town. Numerous large trees were blown over, some onto homes causing damage. Also, a construction trailer was destroyed, a 150 foot communications tower was blown down, a hotel sustained roof and siding damage, several garages were destroyed, 8 power poles were broken off along Lincoln Parkway, and minor roofing and shingle damage occurred. One business lost a portion of its roof and numerous business signs were damaged. Nine mobile homes were destroyed and six others sustained damage. No injuries were reported. The National Weather Service office recorded a 62 mph wind gust on the east side of town.
Hail, Morgan
- When
- April 4, 3:15 PM CST
- Where
- Morgan County, Waverly
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.150, -90.767
Tornado, McLean
- When
- April 4, 3:20 PM CST
- Where
- McLean County, 1 mi SW of Mc Lean
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- STORM CHASER
- Coordinates
- 40.100, -89.967
A tornado briefly touched down in a field. No damage or injuries were reported.
Hail, Sangamon
- When
- April 4, 3:22 PM CST to 3:33 PM CST
- Where
- Sangamon County, Loami
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.667, -89.567
Thunderstorm Wind, Logan
- When
- April 4, 3:23 PM CST to 3:25 PM CST
- Where
- Logan County, 2 mi SW of Lawndale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.200, -89.300
Thunderstorm winds blew down 8 large power poles along old Route 66 just south of Lawndale and blew over a semi on I-55 at the Atlanta exit. No injuries were reported.
Hail, Sangamon
- When
- April 4, 3:23 PM CST to 3:38 PM CST
- Where
- Sangamon County, Pleasant Plains
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.067, -90.150
Hail, Tazewell
- When
- April 4, 3:25 PM CST to 3:30 PM CST
- Where
- Tazewell County, East Peoria
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 40.667, -89.567
Hail, McLean
- When
- April 4, 3:30 PM CST to 3:37 PM CST
- Where
- McLean County, Shirley
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.417, -89.067
Hail, Menard
- When
- April 4, 3:31 PM CST
- Where
- Menard County, 6 mi S of Petersburg
- Measured
- 1.5 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.933, -89.850
Hail, De Witt
- When
- April 4, 3:35 PM CST to 3:48 PM CST
- Where
- De Witt County, 4 mi W of Wapella
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.217, -89.050
Tornado, De Witt
- When
- April 4, 3:48 PM CST
- Where
- De Witt County, 1 mi S of Wapella
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- STORM CHASER
- Coordinates
- 40.200, -88.967
A tornado briefly touched down in a field. No damage or injuries were reported.
Tornado, De Witt
- When
- April 4, 3:53 PM CST
- Where
- De Witt County, 2 mi WNW of De Witt
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 30 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.200, -88.817
A tornado touched down on a farm. It destroyed a barn, a windmill, a pontoon boat and numerous trees. Three horses sustained minor injuries from the tornado. No people sustained injuries.
Hail, Logan
- When
- April 4, 4:18 PM CST
- Where
- Logan County, Cornland
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.933, -89.400
Hail, McLean
- When
- April 4, 4:20 PM CST
- Where
- McLean County, Bellflower
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.333, -88.517
Hail, Champaign
- When
- April 4, 4:28 PM CST to 4:41 PM CST
- Where
- Champaign County, 6 mi N of Mahomet
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.283, -88.400
Hail, Macon
- When
- April 4, 4:53 PM CST
- Where
- Macon County, 3 mi NE of Decatur
- Measured
- 0.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.883, -88.917
Thunderstorm Wind, Macon
- When
- April 4, 4:53 PM CST
- Where
- Macon County, 1 mi S of Decatur
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.833, -88.950
Several trees were blown down.
Hail, McLean
- When
- April 4, 5:15 PM CST
- Where
- McLean County, 1 mi E of Funks Grove
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.367, -89.100
Hail, Champaign
- When
- April 4, 5:38 PM CST to 5:52 PM CST
- Where
- Champaign County, Ivesdale
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.933, -88.450
Hail, Logan
- When
- April 4, 5:38 PM CST
- Where
- Logan County, Latham
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.967, -89.167
Hail, Douglas
- When
- April 4, 6:00 PM CST to 6:10 PM CST
- Where
- Douglas County, Arthur
- Measured
- 1 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.717, -88.467
Hail, Piatt
- When
- April 4, 6:17 PM CST
- Where
- Piatt County, 2 mi N of Mansfield
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.250, -88.500
Hail, Effingham
- When
- April 4, 6:31 PM CST
- Where
- Effingham County, 4 mi W of Edgewood
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.917, -88.717
Hail, Champaign
- When
- April 4, 6:33 PM CST
- Where
- Champaign County, 2 mi N of Fisher
- Measured
- 0.75 in hail
- Reported by
- STORM CHASER
- Coordinates
- 40.350, -88.350
Tornado, Edgar
- When
- April 4, 6:35 PM CST
- Where
- Edgar County, 1 mi W of Hume
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.800, -87.883
A tornado briefly touched down in a field. No damage or injuries were reported.
Hail, Vermilion
- When
- April 4, 6:50 PM CST to 6:55 PM CST
- Where
- Vermilion County, Ridge Farm
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.900, -87.650
Hail, Clay
- When
- April 4, 6:55 PM CST to 7:15 PM CST
- Where
- Clay County, 5 mi N of Louisville
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.117, -90.067
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Heavy Snow in New York, April 4 to 5, 20031 death · $37 million · 11 events
- Ice Storm in New York, April 4 to 5, 2003$29 million · 11 events
- Frost and Freeze in Colorado, April 4, 2003$9.0 million · 2 events
- Hail and Damaging Winds in Ohio, April 4 to 5, 2003$246,000 · 1.5 in hail · 35 events
- Hail and Damaging Winds in Indiana, April 4, 2003$215,000 · 1 in hail · 32 events
- Tornado and Hail in Ohio, April 4 to 5, 2003$106,000 · F0 · 26 events
- Ice Storm in Iowa, April 4, 2003$100,000 · 20 events
- Winter Storm in New York, April 4 to 5, 200346 events
- Winter Storm in Vermont, April 4 to 5, 2003$80,000 · 2 events
- Wildfire in U.S. Virgin Islands, April 4, 2003$50,000 · 1 event
- Hail in California, April 4, 2003$50,000 · 0.63 in hail · 1 event
- Hail and Damaging Winds in Kentucky, April 4 to 5, 2003$30,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351935, 5351936, 5351937, 5351938, 5351939, 5351940, 5351941, 5352035, 5352036, 5352037, 5352038, 5352039, 5352040, 5352041, 5350606, 5350607, 5350608, 5350609, 5350610, 5350400, 5350611, 5350401, 5350402, 5350403, 5350404, 5350405, 5350406, 5350407, 5350408, 5350409, 5350496, 5350497, 5350498, 5350499, 5350500, 5350501, 5350502, 5350503, 5350504, 5350505, and more.